Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Flagstaff, AZ

July 12, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2017, 1:44 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 1:44 PM MST (20:44 UTC)
Expired
Jul 12, 2017, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WGUS55 KFGZ 122044
FFWFGZ
AZC007-122345-
/O.NEW.KFGZ.FF.W.0008.170712T2044Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
144 PM MST WED JUL 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 445 PM MST

* At 141 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that may experience flooding include...
  Whispering Pines, Bonita Creek Estates, western portions of 
  Highline Fire scar.

* Drainages include Bonita Creek, Dry Dude Creek, Dude Creek, and 
  the upper East Verde River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways,
including Forest Road 112, may be inundated or washed out.  Homes 
downstream of the scar along Bonita Creek may be impacted by high 
water and debris flows. Move away from drainages now!

&&

LAT...LON 3434 11128 3435 11130 3441 11127 3444 11124
      3441 11121 3441 11118 3440 11118 3440 11116
      3438 11115 3434 11116

$$
2 follow-up statements
392 
WGUS75 KFGZ 122113
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
213 PM MST WED JUL 12 2017

AZC007-122345-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
213 PM MST WED JUL 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

At 211 PM MST, Doppler radar indicated that rain had largely tapered 
off over the Highline Fire scar. Radar estimates that just under an 
inch of rain fell in the Dry Dude Creek basin within the scar. 
Lesser amounts fell farther east, with some flow possible in Bonita 
Creek.

Up to 1.25 inches of rain fell in the Dude Creek basin just west of 
the scar. Elevated flows may occur in Dude Creek as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will likely trigger life threatening flash floods and 
debris flows in and near the western portion of the Highline fire 
scar. Some roadways, including Forest Road 112, may be inundated or 
washed out.  Homes downstream of the scar along Bonita Creek may 
observe elevated flows and some debris. Move away from drainages now!

&&

LAT...LON 3436 11125 3437 11129 3441 11127 3444 11124
      3441 11121 3441 11119 3436 11119 3435 11120

$$
017 
WGUS75 KFGZ 122336
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
436 PM MST WED JUL 12 2017

AZC007-122343-
/O.CAN.KFGZ.FF.W.0008.000000T0000Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
436 PM MST WED JUL 12 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...

Any flood waters running off the western portion of the Highline 
Fire scar have receded. Flooding is no longer expected to pose a 
threat to the Dude Creek, Dry Dude Creek, Bonita Creek, or East 
Verde River drainages.

LAT...LON 3436 11125 3437 11129 3441 11127 3444 11124
      3441 11121 3441 11119 3436 11119 3435 11120

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:23 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 9:23 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 AM MST Wed Jul 12 2017

.SYNOPSIS...Look for seasonable temperatures with afternoon and
evening showers and thunderstorms continuing well into next week.

&&

.DISCUSSION...Monsoon moisture will remain in place across
northern Arizona well into next week. Anticipate that there will
be day-to-day variations in coverage of showers and storms but
that monsoon activity will be hanging around for a while.

For today...The morning sounding at Bellemont shows that some
drying has taken place over the past 24 hours. The models indicate
that some weak sinking motion is located across northwest
Arizona. As a result, we are looking at a bit of a downturn in
storm activity along and northwest of a line from the four corners
to Payson. Southeast of this line deep moisture will remain in
place with a typical round of monsoon thunderstorms. General storm
motion is expected to be to the east/northeast (based on the flow
aloft) with tendency to form over the mountains midday and move
toward the lower elevations from the mid afternoon into the early
evening.

Over the coming week...The monsoon high shifts northward becoming
centered over the general area of Utah, Arizona and Nevada. Not much
change in thunderstorm coverage on Thursday and Friday. From
Saturday onward, the position of the high will deliver a general
northeast to east flow to northern and central Arizona. Under this
pattern activity north of the Mogollon Rim tends to be on the low
side with drier air(and that is what we are anticipating). From
the Mogollon Rim southward the door often opens up to a flow of
low-level moisture from over the Gulf of California and
thunderstorm outflows from over northwest Mexico. When the flow is
just right this deep moisture moves all the way to the Mogollon
Rim. Deeper moisture means the potential for stronger storms which
would include the Mogollon Rim country and locations south such
as Prescott, Payson and surrounding areas. We'll be keeping an eye
on this one.

&&

.AVIATION...For the 18Z package...Expect sct shra/tsra and isold
+tsra. Convection initiating over higher terrain and moving
east/northeast. Most activity will be east of a line from KPRC-KCMR-
KGCN. Brief MVFR/IFR in the stronger cells. Activity diminishing aft
00z-02z Thursday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Slightly less activity can be expected today and
Thursday, mainly over the western and northern zones, as drier and
more stable southwest flow continues. Central and eastern zones will
remain in a medium grade monsoon pattern. Minimum relative humidity
values will drop over the northern and western zones. Winds apart
from thunderstorms will be light.

Friday through Sunday...After comparatively quiet conditions again
on Friday, the district will slowly return to a widespread medium to
high grade monsoon pattern. This is due to an easterly wave that
will push moisture back west and north over the weekend. A modest
warming trend will develop Friday and Saturday, as the ridge aloft
strengthens.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...MCT/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 12, 4:20 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
420 AM MST Wed Jul 12 2017

AZZ004>018-037>040-130700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
420 AM MST Wed Jul 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Expect initial storm formation over the Mogollon Rim and White
Mountains by late this morning. Thunderstorms will be most
prevalent from the Mogollon Rim eastward, with less activity in
western Yavapai county and western Coconino county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect less storm coverage through Friday, especially over the
western sections. A warming trend will develop late this week.
Moisture will become deeper and move back north and west over the
weekend, with storm activity increasing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:10 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 12, 12:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 12, 2:28 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 12, 3:34 PM MSTAreal Flood AdvisoryFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.